Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2012, 5:39 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2012, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 23, 2012, 6:23 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:45 PM CDT | TSTM WND GST 60 | 10 Se Atwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374 WUUS53 KGLD 232239 SVRGLD KSC039-153-232345- /O.NEW.KGLD.SV.W.0147.120823T2239Z-120823T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 539 PM CDT THU AUG 23 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL DECATUR COUNTY IN NORTHWEST KANSAS... EAST CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS... * UNTIL 645 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHEAST OF ATWOOD...AND WAS MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3981 10059 3959 10057 3962 10095 3975 10096 TIME...MOT...LOC 2239Z 266DEG 8KT 3967 10085 WIND...HAIL 60MPH 1.00IN $$ LUNDQUIST
3 follow-up statements
627 WWUS53 KGLD 232256 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 456 PM MDT THU AUG 23 2012 KSC039-153-232345- /O.CON.KGLD.SV.W.0147.000000T0000Z-120823T2345Z/ RAWLINS KS-DECATUR KS- 556 PM CDT THU AUG 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS COUNTIES UNTIL 645 PM CDT... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF REXFORD...AND WAS MOVING EAST AT 10 MPH. IN ADDITION...AT 545 PM CDT WIND GUSTS OF 60 MPH WERE REPORTED AT 10 MILES SOUTHEAST OF ATWOOD WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3962 10092 3973 10092 3981 10059 3959 10057 TIME...MOT...LOC 2255Z 266DEG 8KT 3967 10082 WIND...HAIL 60MPH 1.00IN $$ LUNDQUIST
531 WWUS53 KGLD 232310 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 510 PM MDT THU AUG 23 2012 KSC039-153-232345- /O.CON.KGLD.SV.W.0147.000000T0000Z-120823T2345Z/ RAWLINS KS-DECATUR KS- 610 PM CDT THU AUG 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS COUNTIES UNTIL 645 PM CDT... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF REXFORD...AND WAS MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3970 10084 3974 10058 3959 10057 3961 10085 TIME...MOT...LOC 2310Z 278DEG 9KT 3964 10076 WIND...HAIL 60MPH <1.00IN $$ LUNDQUIST
615 WWUS53 KGLD 232323 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 523 PM MDT THU AUG 23 2012 KSC039-153-232332- /O.CAN.KGLD.SV.W.0147.000000T0000Z-120823T2345Z/ RAWLINS KS-DECATUR KS- 623 PM CDT THU AUG 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. LAT...LON 3970 10084 3974 10058 3959 10057 3961 10085 TIME...MOT...LOC 2322Z 278DEG 9KT 3964 10072 $$ LUNDQUIST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:18 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 3:18 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 PM MDT THU AUG 23 2012 .SHORT TERM...(LATE AFTERNOON THROUGH TONIGHT) ISSUED AT 1240 PM MDT THU AUG 23 2012 MOST PRESSING CONCERN FOR THE PERIOD WILL BE THUNDERSTORM POTENTIAL AS MORNING RAOBS INDICATED STEEP LAPSE RATES IN PLACE FROM H8 TO H5 AND PRECIPITABLE WATERS AROUND 150 PERCENT OF NORMAL. CLOUD COVER ASSOCIATED WITH SHOWERS AND WEAK VORTICITY MAXIMUM HAVE HELD DOWN TEMPERATURES ACROSS THE NORTHERN CWA...ALTHOUGH LATEST MESOANALYSIS INDICATES CINH ERODING EVEN WITH COOLER TEMPERATURES. ALTHOUGH SHORT WAVE TROUGH WILL SLOWLY APPROACH FROM THE WEST TONIGHT...LARGE SCALE FORCING FOR ASCENT REMAINS FAIRLY UNORGANIZED AND THINK FOR THE MOST PART...WHICH KEEPS OVERALL CONFIDENCE LOWER THAN WHAT STATISTICAL GUIDANCE SUGGESTS GIVEN PRECIPITATION WILL LIKELY BE DRIVEN BY PROPAGATION OF DEVELOPING MCS THAN ANY LARGE SCALE/FRONTAL FEATURE. IN GENERAL...EXPECT THUNDERSTORMS TO INITIATE ALONG TROUGH AXIS STRETCHING FROM ROUGHLY TRIBUNE TO MCCOOK BY 22Z WITH PRECIPITATION GRADUALLY MOVING TO THE SOUTH INTO ELEVATED THETA-E/INSTABILITY AXIS THROUGH THE NIGHT. WITH DEEP WARM LAYER...SLOW STORM MOTIONS AND HIGH PRECIPITABLE WATERS...HEAVY RAIN WILL CONTINUE TO BE A THREAT WITH ANY STORMS THAT DEVELOPED. GIVEN STRONG HORIZONTAL SHEAR ACROSS TROUGH...STORM MOTIONS ALONG SFC TROUGH...AND DECENT LOW LEVEL INSTABILITY WOULD NOT BE SHOCKED TO SEE A PERIOD WHERE A LANDSPOUT OR TWO ARE DEVELOP ESPECIALLY ACROSS SOUTHERN CWA. FOR THE TIME BEING...THINK 30-60 POPS APPEAR REASONABLE FOR THE TIME BEING BUT WILL REFINE THROUGH THE AFTERNOON AS CONVECTIVE INITIATION BECOMES MORE APPARENT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 216 PM MDT THU AUG 23 2012 OVERNIGHT THUNDERSTORM ACTIVITY SHOULD COME TO AN END IN THE SOUTH AND EAST BY EARLY MORNING WITH A LULL IN ACTIVITY THROUGH EARLY AFTERNOON. NEXT MID LEVEL VORT MAX APPROACHES WESTERN PARTS OF THE CWA FRIDAY AFTERNOON. WHILE THERE IS THUNDERSTORM POTENTIAL ACROSS THE CWA...THE BEST CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT SHOULD BE TIED TO BAROCLINIC ZONE ACROSS THE SOUTH AND EASTERN PARTS OF THE CWA. BEST FORCING LOOKS TO BE OUTSIDE OF THE CWA...SO I KEPT POPS LIMITED TO 20/30 RANGE FOR NOW. BAROCLINIC ZONE...ALONG WITH GOOD MOISTURE/INSTABILITY...LINGERS ACROSS THE SOUTH AND EAST THROUGH EARLY SATURDAY EVENING. LARGE SCALE FORCING SHOULD BE EAST OF THE CWA THROUGH SATURDAY...SO I KEPT POPS LIMITED TO SLIGHT CHANCE...ENDING BY EARLY SATURDAY EVENING. PATCH FOG WILL ALSO BE A POSSIBILITY IN THE EAST FRIDAY NIGHT AND SATURDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT/VARIABLE WINDS. H5 RIDGE BUILDS BACK ACROSS THE INTERMOUNTAIN WEST SUNDAY AND THEN SHIFTS NORTH AND EAST...STRENGTHENING OVER THE HIGH PLAINS THROUGH NEXT WEEK. RESULT WILL BE A RETURN TO PERSISTENT DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. HOTTEST DAYS APPEAR TO BE NEXT TUESDAY AND WEDNESDAY WHERE ADVERTISED 29-30C H85 TEMPS COULD SUPPORT TEMPERATURES IN THE MID TO UPPER 90S. THERE HAVE BEEN SEVERAL PAST MODELS RUNS INDICATING A SHORTWAVE TROUGH BRINGING PRECIP CHANCE BACK TO THE CWA BY NEXT THURSDAY AFTERNOON. THERE IS VERY LITTLE RUN-RUN CONSISTENCY BETWEEN MODELS...AND LATEST TREND HAS BEEN FOR RIDGE REMAINING IN PLACE SO I KEPT SILENT POPS IN PLACE FOR NOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1240 PM MDT THU AUG 23 2012 THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A TROUGH AXIS NEAR A CHEYENNE WELLS TO GOODLAND TO MCCOOK LINE THIS AFTERNOON AND GRADUALLY MOVE TO THE SOUTH THROUGH THE NIGHT. GIVEN MOIST CONDITIONS AND SLOW STORM MOVEMENT...EXPECT REDUCED FLIGHT CATEGORIES DOWN TO IFR VALUES SHOULD THUNDERSTORMS IMPACT A TERMINAL LOCATION. AS THUNDERSTORMS COME TO AN END TONIGHT...MOISTURE PROFILES APPEAR SUFFICIENTLY DEEP TO ALLOW FOG/LOW STRATUS FORMATION SHOULD SKIES CLEAR FOR A PERIOD. MOST LIKELY TIME PERIOD FOR BOTH SITES WILL BE BTNW 10 AND 15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...DR AVIATION...JRM
Hazardous weather outlook, Aug 23, 11:38 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU AUG 23 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241615- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT THU AUG 23 2012 /1138 AM CDT THU AUG 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THIS AREA MAINLY AFTER 2 PM MDT (3 PM CDT) WITH THE BEST CHANCES ALONG AND EAST OF A CHEYENNE WELLS TO TRENTON LINE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN. A BRIEF TORNADO WILL BE POSSIBLE AS STORMS BEGIN TO DEVELOP IN THE AFTERNOON...WITH THE THREAT DIMINISHING IN THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES ACROSS THE AREA. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. HOWEVER... LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM MDT (3 PM CDT) JRM
In the hours before
Special weather statement, Aug 23, 4:54 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 354 PM MDT THU AUG 23 2012 KSZ002-003-232215- DECATUR-RAWLINS- 454 PM CDT THU AUG 23 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3991 10085 3972 10061 3959 10088 3971 10104 TIME...MOT...LOC 2153Z 225DEG 14KT 3970 10090 LUNDQUIST
Special weather statement, Aug 23, 5:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM CDT THU AUG 23 2012
KSZ002-232240-
RAWLINS-
516 PM CDT THU AUG 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST
AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3976 10074 3972 10074 3959 10088 3968 10107
3984 10092
TIME...MOT...LOC 2216Z 221DEG 3KT 3970 10090
LUNDQUISTSpecial weather statement, Aug 23, 5:32 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 532 PM CDT THU AUG 23 2012 KSZ004-232250- NORTON- 532 PM CDT THU AUG 23 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REAGER...THAT IS NEARLY STATIONARY. HEAVY RAINFALL IS OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3977 9992 3978 10018 3993 10018 3992 9993 TIME...MOT...LOC 2230Z 260DEG 3KT 3984 10010 LUNDQUIST
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:27 PM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 23, 4:54 PM CDT | Special Weather Statement | GLD | Rawlins | 21 min |
| Aug 23, 5:16 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 23, 5:32 PM CDT | Special Weather Statement | GLD | Norton | 18 min |
| Aug 23, 6:29 PM CDT | Special Weather Statement | GLD | Rawlins | 31 min |
| Aug 23, 6:34 PM CDT | Special Weather Statement | GLD | Wichita | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.